Kansas, 2023

Flood and Damaging Wind in Kansas, May 17 to 18, 2023

May 17 to 18, 2023 · NWS GLD · 2 events in 2 counties and zones

In the late afternoon a slow moving, heavy rain producing thunderstorm was moving southeast across southwestern Nebraska and into Northwest Kansas. The heavy rain caused some county roads to be flooded in lower elevations for at least a day while the storm did produce a 60 mph wind gust as it move through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
$10
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the late afternoon a slow moving, heavy rain producing thunderstorm was moving southeast across southwestern Nebraska and into Northwest Kansas. The heavy rain caused some county roads to be flooded in lower elevations for at least a day while the storm did produce a 60 mph wind gust as it move through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 17, 5:35 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 17, 5:35 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
535 PM MDT Wed May 17 2023

.SHORT TERM...(This evening through Thursday night)
Issued at 134 PM MDT Wed May 17 2023

Across the region this afternoon, skies are mainly sunny with some
daytime cumulus popping up due to diurnal heating. This is an
inverted surface trough over eastern Colorado, that will be the
focus for storm initiation this afternoon. Currently temperatures
are in the mid and upper 70s. Winds are mainly light except for
areas closest to the east side of the aforementioned trough, where a
southerly flow prevails out to Highway 25.

For the remainder of the afternoon hours and into this evening, the
main wx concern remains on the potential for strong to some severe
storms to develop along the trough in eastern Colorado, then move
east into KS/NE. The airmass remains moist with many areas seeing
mid 40s and 50s for dewpoints. The setup is similar to yesterday
where scattered storms did develop and move through the area. The
area is uncapped with some MLCape/DCape/SBCape to impact storms as
they move off the trough into a better environment. The other
concern besides wind/hail threats as SPC carries a Marginal outlook
for us, will be the chance for locally heavy downpours and the
potential for flash flooding.

Loss of daytime heating going into the evening hours will see storms
taper from west to east. Overall areal coverage is larger than
yesterday due to the orientation/movement of any storms, so will be
looking in more locales for potential flooding concerns. As storms
taper, the additional moisture and light winds will bring about some
patchy fog as seen in the past few nights.

Going into Thursday, models still a bit inconsistent with timing of
cold front through the cwa. Have continued to carry a chance for
precipitation during the morning, trending the higher pops
eventually south of the Interstate by the afternoon into the early
evening. There has been a bit more southerly push with the better
precip chances. The surface low/front swing further south with the
500/700mb support, resulting more of the deeper moisture to stay
south of the cwa. Despite this, PW values around 1-1.5" are still
possible, especially south of the Interstate. This area will be the
main focus for heavy rain potential in relation/position to storms
along the front. WPC still has a Marginal risk for excessive
rainfall out, but the coverage has shifted south to mimic latest
guidance trend.

For hydro concerns, the latest Crest Soil Moisture imagery is still
showing areas north of the Interstate most prone to flooding due to
the rainfall received last night, especially Dundy county Nebraska
and Cheyenne county in Kansas. These will have to be watched if
storms progress there later today. South of the Interstate, less
rainfall has occur and soil moistures still very low and could
handle 1-2 inches between today and Thursday, unless training of
cells occurs, which would inundate localized areas.

Overall, looking for any storms that do develop will consist of
locally heavy rainfall that could produce flooding/flash flooding.
With the shift southward with latest guidance, confidence is low at
this time for a flood watch, but later guidance tonight may shift
and warrant issuance. Timing of the front is key...stay tuned.

For temps, the area will be looking at daytime highs on Thursday
ranging widely due to a frontal passage, with upper 60s west into
the mid 70s south and east. This will be off of lows tonight in the
upper 40s into the mid 50s, coolest west. Thursday night's lows will
be cooler area-wide with mainly 40s. Some locales south and east
will be around 50F.

.LONG TERM...(Friday through Tuesday)
Issued at 1150 AM MDT Wed May 17 2023

For the long term period, it looks like a continuation of the recent
pattern with near seasonable temperatures and daily chances for
storms.

Friday is forecasted to be the coolest day of the long term period
as the upper low moves north into more of the Great Lakes region.
However, there is the chance for a tilted trough to extend off it
into the Plains helping to keep the cooler air in place. Most
locales will still reach the low 70's, but any area that remains
cloud covered will stay in the 60's. Storms look to be unlikely
Friday in the post-frontal environment.

The weekend is forecasted to see some weak ridging move in aloft
which will help keep the flow and winds relatively low across the
area. Temperatures are forecasted to be near to slightly above
average in the 70's and low 80's. While the area is forecasted to be
under more of the influence of a ridge, the ridge is not very stout
and the flow is more zonal upstream which may allow for a shortwave
to move through. So storm chances aren't likely, but they aren't
zero for each day.

Next week, the upper flow is forecasted to become more zonal as the
ridge deamplifies and a trough tries to move into the Northwestern
CONUS. With this, flow over the area will remain weak keeping winds
relatively tame. Temperatures are also likely to stay where they
have been in the 70's and 80's. Daily storm chances will remain and
depend on any potential disturbances and low pressure systems. There
is the possibility of the next upper trough just moving through the
Northern Plains during the mid part of the week which would allow
for a better chance for storms. The long and short of this is much
of the same we've seen recently (excluding the multi-day severe
event) is likely what we will see into the next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 524 PM MDT Wed May 17 2023

For KGLD, mainly VFR conditions through about 12z Thursday.
Isolated to scattered storms are possible this evening over the
terminal or at least in the vicinity beginning ~02Z and continuing
through the overnight hours. From 12z Thursday onward, trending
to MVFR ceilings with light rain. There is another round of
potential storms possible tomorrow afternoon. South-southeast
winds will shift towards the southwest tonight remaining at 5-10kts
through 12z Thursday, then north-northeast around 10kts.

For KMCK, mainly VFR conditions through the period. Thunderstorms
moving southeast across Western Nebraska are expected to impact
the terminal from 00Z to 02Z with storm and rain chances
continuing overnight. By 11z Thursday light rain showers are possible
with thunder towards midday. Southeast winds around 10kts are
expected to shift somewhat variably overnight becoming north
5-10kts by 11z Thursday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...KAK
AVIATION...KMK
Hazardous weather outlook, May 17, 10:18 AM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1018 AM MDT Wed May 17 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181630-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1018 AM MDT Wed May 17 2023 /1118 AM CDT Wed May 17 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

An isolated severe thunderstorm capable of producing dime to quarter
size hail and brief, localized wind gusts up to 65 mph cannot be
ruled out this afternoon and evening, mainly along and west of
Highway 83 between 3 PM and 9 PM MDT.

Given that significant rainfall was observed across much of the Tri-
State area last week, additional heavy rain associated with
thunderstorms may quickly lead to isolated flash flooding,
especially along and north of Interstate 70 where recent rainfall
has been heaviest.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Scattered to numerous thunderstorms are possible over much of the
area Thursday into Thursday night. A fair amount of uncertainty
persists with regard to thunderstorm location and coverage.
Regardless, additional heavy rain may quickly lead to flash
flooding, especially in areas recently and repeatedly affected by
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

In the hours before

Local storm report, May 17, 6:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT WED MAY 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             5 SSW LAIRD             40.01N 102.13W
05/17/2023  E1.00 INCH       YUMA               CO   PUBLIC

            ONGOING QUARTER SIZED HAIL REPORTED.

&&

KMK
Local storm report, May 17, 7:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT WED MAY 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     6 NNE HAIGLER           40.09N 101.89W
05/17/2023  M51 MPH          DUNDY              NE   MESONET

&&
Local storm report, May 17, 7:19 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM MDT WED MAY 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             2 ENE VERNON            39.95N 102.25W
05/17/2023  E0.88 INCH       YUMA               CO   CO-OP OBSERVER

            UP TO NICKEL SIZED HAIL REPORTED OVER A
            DURATION OF 15 MINUTES THAT ENDED AT THE
            TIME OF THE REPORT.

&&

KMK
Local storm report, May 17, 7:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT WED MAY 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     2 E MCCOOK              40.20N 100.58W
05/17/2023  M50 MPH          RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT.

&&
Special weather statement, May 17, 7:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
824 PM CDT Wed May 17 2023

KSZ002>004-NEZ080-081-180200-
Norton KS-Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
824 PM CDT Wed May 17 2023

...Strong thunderstorms will impact portions of northwestern Norton,
northeastern Rawlins, northern Decatur, southern Red Willow and
southeastern Hitchcock Counties through 900 PM CDT...

At 823 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Cambridge to 7 miles north
of Ludell. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 10019 4000 9999 3975 10072 3996 10111
      4027 10020
TIME...MOT...LOC 0123Z 296DEG 24KT 4024 10013 3996 10095

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DDT
Special weather statement, May 17, 7:56 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
756 PM MDT Wed May 17 2023

NEZ079-180230-
Dundy NE-
756 PM MDT Wed May 17 2023

...A strong thunderstorm will impact portions of southeastern Dundy
County through 830 PM MDT...

At 756 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Benkelman, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Dundy
County, including the following locations... Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4016 10134 4000 10138 4000 10151 4006 10163
      4021 10159
TIME...MOT...LOC 0156Z 288DEG 13KT 4012 10152

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CC/DDT

The radar

The Goodland radar (KGLD), 55 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
May 17, 8:00 PM CST
Where
Cheyenne County, 12.35 mi W of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.789, -102.031

Estimated 50-60 mph wind gusts with pea sized hail.

Flood, Sherman

When
May 17, 9:00 PM MST to May 18, 8:00 PM MST
Where
Sherman County, 8.61 mi NNE of Goodland Arpt to 8.64 mi NNE of Goodland Arpt
Cause
Heavy Rain
Property damage
$10
Crop damage
$10
Reported by
NWS Employee
Coordinates
39.481, -101.627

At 8:30 AM MST on the 18th, a report of 12 to 18 inches on secondary roads at the Beaver Creek was called in by a NWS employee. Later that day, at 5:30 PM the flooding was still occurring.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096495, 1096493.